drug-induced myasthenic syndromes
Penicillamine is the key drug that induces a myasthenic syndrome; it is used in the treatment of rheumatoid arthritis and Wilson's disease. It may cause a true myasthenia gravis with detectable circulating antibodies to the acetylcholine receptor. Recovery follows several months after the drug is withdrawn.
Other drugs may interfere with neuromuscular transmission either by pre-synaptic inhibition of the nerve action potential due to inhibition of calcium flux; or may induce a post-synaptic curare like blockade; or may inhibit ionic conductance across the muscle membrane. Drugs implicated include (1):
- antibiotics - aminoglycosides, tetracyclines, quinine, quinidine; perhaps the 4-quinolone antibiotics such as ciprofloxacin.
- beta-adrenoreceptor blocking drugs
- Newsom-Davis J (1993), Myasthenia gravis and the Lambert-Eaton myasthenic syndrome, Prescribers' Journal, 33(5): 205-11.
Last reviewed 01/2018